The most successful opioid treatment programs and the most successful patients in those programs use evidence-based dosing of methadone. Many studies over the last 40 years show patients do better on adequate doses of methadone. They have better outcomes when they’re on enough methadone to block physical withdrawal signs and symptoms than when they’re on insufficient doses.
In the past, methadone clinics often had dose caps. Some clinics told their patients they didn’t need any more than 60 or 70mg of methadone per day. But over the last 40 years, we have multiple studies showing poorer outcomes at clinics with these low dose caps, as opposed to individualized dose determination. Numerous studies show higher drop-out rates in patients on doses less than 60mg, as well as more illicit opioid use and higher rates of HIV infection, as compared to patients on 100mg or more. For most patients, the blocking effect is seen in the neighborhood of 80 to 120mg of methadone per day.
However, there’s a great deal of difference between how patients metabolize methadone. A patient with slow methadone metabolism may do best on 30mg of methadone per day, and a fast metabolizer may need much more than 120mg per day. This rate of methadone metabolism is probably determined by our genetics. When patients ask me how much methadone they should be taking, my answer is, “Enough.” I’m not advocating taking doses higher than they need to be, but if the patient looks like they’re in withdrawal, and they feel like they’re in withdrawal, it’s best to take the dose up. We want to use the lowest effective dose.
There are still misguided opioid treatment programs that try to keep methadone doses low. Sometimes clinic staff can send shaming verbal or nonverbal messages, and imply patients who ask for an increase in their dose are somehow trying to get one over on the clinic. Staff shouldn’t shame patients who ask for a dose increase; staff should defer decisions about methadone dosing to their medical personnel.
Sometimes patients don’t want to increase their dose of methadone because they have mixed feelings about their treatment. If they feel guilty about being in a methadone program, they may want to keep their dose low. Sometimes family members, with the best of intentions, will demand the patient stay on a low dose, not understanding that their loved one is less likely to do well on an inadequate dose.
Frequently I see patients who are feeling bad, not sleeping, and achy all over in the mornings, and dosing at 40mg. I ask them if we can increase their dose, and they say something like, “No, I promised myself I wouldn’t go higher than 40mg.” Too often, patients don’t increase their dose for fear that coming off methadone will be harder to do at higher doses. This is partly true. It may not be harder to come off of, but it does take longer to taper off a higher dose. But the patient won’t do as well while they’re in treatment, so what’s the point?
Some patients prefer low doses because they want to have just enough methadone per day to keep them out of terrible opioid withdrawal, but not so much to block the euphoria they get from using an illicit opioid later in the day.
I tell patients that methadone is a little like chemotherapy. For chemo to work, you have to take a big enough dose to do the job. It’s the same way with methadone. It’s not a perfect analogy but patients get what I’m saying.
Let’s turn to the other side of dosing. I’ve seen some clinics with many patients on what I would consider very high methadone dosing. It’s hard to criticize, because I do think there are some patients who need doses higher than 250mg, particularly if they’re on certain medications, or are pregnant. But that’s rare, and at some clinics, many patients seem to be on these big doses. Since these patients have their dose increased slowly, they build a tolerance to the methadone, so such patients aren’t sedated. There’s no long-term damage to the body with very high dose methadone, but higher doses can cause some problems.
It may be hard for a patient on a very high dose to transfer to another clinic. Some methadone clinic medical directors are hesitant to accept a patient in transfer if they’re on 200-plus milligrams of methadone, unless there’s evidence that this dose is required. For example, I was looking over the records of a patient on 290mg, in preparation for transfer. This man was on no other medications and otherwise healthy. When I saw the peak and trough data, I was puzzled, because they were both high, and this was done at 200mg of methadone. So why was the patient taken to 290 milligrams? I know peak and trough levels aren’t the only factor to be considered when determining the right methadone dose, but there was scant information about why the doctor decided to raise the dose, or even if the patient had even seen the doctor recently. I wasn’t particularly concerned the patient would be sedated, because the dose had been raised slowly, over months. But I was concerned that the patient was on more methadone than he needed, especially since many of the patients at this clinic were on doses of more than 200mg per day.
Some studies have shown higher doses of methadone affect the way electrical impulses are transmitted through the heart. In some studies, higher methadone doses are more likely to produce prolongation of the QT interval than lower doses. (2) This QT prolongation does put patients at risk for a potentially fatal heart rhythm problem. The medical literature at present suggests that periodic EKG screening of patients on doses above 100mg is probably a good idea, but there’s still disagreement on this issue.
There is another factor to be considered. This may offend some readers, but we need to acknowledge the nature of addiction. It’s a disease who tells its sufferers, “More is better!” I think it’s important to acknowledge this point, and discuss it openly, but not in a shaming way. This psychological part of addiction doesn’t always go away within the first few weeks.
My approach to a patient on a relatively high dose, who desires an increase in methadone, is to meet with the patient, preferable prior to dosing. Sometimes I like to meet the patient two hours post-dose if I’m worried about sedation. I ask about withdrawal symptoms and check for pupil size and reaction, and other signs. I check the last drug screen. If the patient doesn’t describe withdrawal symptoms, and I don’t see objective signs of withdrawal, I’ll ask the patient how they expect to feel on an ideal dose of methadone, and if it’s possible their addiction is driving the desire to increase. I’m surprised that most patients aren’t offended, but welcome the opportunity to talk openly. Some patients say they honestly can’t tell if they are in withdrawal, or if their addiction tells them they are in withdrawal. My job is to help decide which it is.
Some patients feel “high” for the first few days after a dose increase, but tolerance builds quickly to this feeling. Some patients mistakenly believe they should always get that high after dosing. If the addiction is driving the patient’s way of thinking, the dose may never be “enough.” When I explain this to patients, most understand.
I could be wrong, but I have an impression that very high doses are seen more frequently in patients enrolled in large, for-profit methadone clinic chains, with numerous facilities scattered across the country. I wonder if the doctors working there talk often with their patients, examine them, and talk about their symptoms and expectations.
I’d like to hear feedback from patients at opioid treatment centers. What do you think? Are clinic doctors too reluctant to order dose increases? Or too quick to increase doses, without talking to the patient?
2. Krantz, Lewkowlez, Hays, et.al., “Torsade de Pointes Associated with Very-High Dose Methadone, Annals of Internal Medicine, Sept. 17, 2002, Vol 137(6) pp 501-505.